DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20205119

Pattern of adverse drug reaction in geriatric inpatients of medicine in a tertiary care center: a prospective observational study

Nikita A. Parmar, Vishal Panchal, Shilpa P. Jadav

Abstract


Background: Adverse drug reactions (ADRs) represent a major public health problem in older age. In order to better evaluate this problem, this study was designed to assess the prevalence and spectrum of ADRs in terms of frequency, type, severity and preventability in geriatric patients in medicine ward of Guru-Gobind Sing hospital, Jamnagar during 12 months study period.

Methods: All ADR related patient’s necessary data was obtained and recorded on a pre- designed case record form (CRF). The data record includes general details e.g., name, age, sex, past and present history, general and systemic examination, laboratory investigation, diagnosis and treatment. Details regarding suspected medications, treatment given, and the outcome were documented with prior permission of institutional ethics committee.

Results: Demographic analysis of prospective study revealed that out of 84 patients, 45 male and 39 were female. The patients had developed ADR within the age ranges of 31 (65-69) followed by 23 (75-79). The majority of ADR was vomiting and diarrhea 15 followed by chills 08 and cough 04. It is evident that antimicrobials 31 agents were mainly suspected followed by NSAIDs 18. According to WHO-UMC scale, the possible cases had a higher incidence 63, followed by probable 19 and certain 2. After estimating the severity by Hartwigs scale 79.8% were mild to moderate while 20.23% were severe in nature.

Conclusions: Age is not an independent risk factor of ADRs and suitable monitoring and regular medication review can reduce the incidence of ADRs in geriatric people.


Keywords


Adverse drug reaction, Causality assessment WHO-UMC scale, Geriatric patients

Full Text:

PDF

References


Tripathi K D. text book of pharmacology. 8th ed. new delhi(india): Jaypee Brothers Medical Publishers. 2018:92-102.

Palanisamy S, Kumaran RA. A study on assessment, monitoring and reporting of adverse drug reactions in Indian hospital. Asian J Pharm Clin Res. 2011;4(3):112-6.

Zhang M, Holman CDJ, Preen DB, Braneld K. Comorbidity and repeat admission to hospital for adverse drug reactions in older adults: retrospective cohort study. British J clin Pharmacol. 2007;63(2):163-70.

Pathasarathi AG, Ramesh M, Guido S, Basavanagowdappa H. Frequency and nature of dverse drug reaction in elderly patient. J Postgrad Med. 2011;57(3):189-95.

Vijayakumar TM. Description of adverse drug reactions in a multispecialty teaching hospital. Int J Integr Med. 2013;1(26):1-6.

Rawlins MD. Spontaneous reporting of adverse drug reactions. II: Uses. Br J Clin Pharmacol. 1988;26(1):7-11.

Sharma HL. Principles of Pharmacology. 2nd edition. Hyderabad (India): 2nd ed. Paras Medical Publisher. 2011:56-94.

WHO-UMC system for standardized case causality assessment (monograph on internet):Uppsala: The Uppsala Monitoring Center. Available at http://whoumc.org/graphics/4409.pdf. Accessed on 01 July 2020.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts E, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Hartwing S, Seigel J. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Uppsala Monitoring Centre U. Safety Monitoring Centre Safety. 2000. Available at https://www.who-umc.org/. Accessed on 12 June 2020.

Pharmacovigilance N, Committee A, Policy NP, Programme NP, Drug A, Reporting E. National Pharmacovigilance Protocol. Available at http://www.panacea-biotec. com/ medicalzone/ National Pharmacovigilance Protocol.pdf. Accessed on 04 July 2020.

Kalaiselvan V, Thota P, Singh GN. Pharmacovigilance programme of India: Recent developments and future perspectives. Ind J Pharmacol. 2016;48:624-8.

Pharmacovigilance Programme of India - Indian Pharmacopoeia Commission. Available at www.ipc.gov.in/PvPI/oi.htm. Accessed on 02 February 2018.

A review of the pharmacovigilance programme of India. Available at www.raps.org/ WorkArea/ Download Asset. Accessed on 10 February 2018.

Pauldurai M, Kannaaiyan D. Adverse drug reaction monitoring in geriatric patients of rural teaching hospital. Der Pharmacia Lettre. 2015;7(12):187-93.

Gurwitz JH, Field TS, Harrold LR. Incidence and preventability of adverse drug events among older persons in the ambulatory setting. JAMA. 2003;289:1107-16.

Mandavi, D’Cruz S, Sachdev A. Adverse drug reactions and their risk factors among Indian ambulatory elderly patients. Indian J Med Res. 2012;136:404-10.

Shah R, Gajjar B, Desai S. A profile of adverse drug reactions with risk factors among geriatric patients in a tertiary care teaching rural hospital in India. National J Physiol Pharm Pharmacol. 2012;2(2):113-22.

Harugeri G, Parthasarathi M, Ramesh S. Frequency and nature of adverse drug reactions in elderly in-patients of two Indian medical college hospitals. J Postgraduate Med. 2011;57(3):189-95.

Onder G, Pedone C. Adverse drug reactions as cause of hospital admissions: results from the italian group of pharmacoepidemiology in the elderly (GIFA). J Am Geriatric Soc. 2002;50(12):1962-8.

Kamejaliya DZ, Kapadia JD, Desai CK. An intensive monitoring of adverse drug reactions among elderly patients hospitalized in medical wards of a tertiary care hospital. J Young Pharm. 2017;9(4):598-604.

The anatomical therapeutic chemical classification system with defined daily doses (ATC/DDD). WHO Collab Cent Drug Stat Methodol. Available at www.who.int/classifications/atcddd/encited. Accessed on 05 April 2018.